Join Now!      Login

Whole Person Wellness Program
 
healthy.net Wellness Model
Skip Navigation Links
 
 
FREE NEWSLETTER
   
   
   
 
Health Centers
Key Services
 
Antioxidants?
Which of the following is an antioxidant?
Vitamin E
Vitamin B
Calcium


 
 
 What Doctors Don't Tell You: Triptans for migraine 
 
What Doctors Don't Tell You © (Volume 15, Issue 2)
In the early 1990s, the drug companies released what seemed a miracle to any sufferer of migraines. Sumatriptan (Imitrex® or Imigran®), a selective serotonin-receptor agonist, was said to abort a migraine attack before it took off in full flight.

This drug, and the other ‘triptans’, are molecular twins of serotonin (5-hydroxytryptamine, or 5-HT), a brain chemical that governs mood. As 5-HT is released during migraine attacks, it is likely to play a key role. But giving 5-HT can also bring on a migraine. Triptans block serotonin receptors, and the action is supposed to be selective, with no effects on the other 15 or so 5-HT receptors in the body (related to blood-clotting, the lungs, the gastrointestinal tract and many others).

Initially, sumatriptan had an astonishing profile, reducing headaches in 81-86 per cent of patients (N Engl J Med, 1991; 325: 316-21; JAMA, 1991; 265: 2831-5). Since then, the ‘me-too drugs’ industry has has been busy churning out quantities of sumatriptan act-a-likes - zolmitriptan, naratriptan (Amerge®), rizatriptan, almotriptan, frovatriptan and eletriptan - in the form of injections, tablets and even a nasal spray.

Drugs that cause . . . headaches An embarrassing side-effect of this otherwise successful class of drugs is rebound headaches - when the medication becomes less and less effective until you get a headache when you go without it. More than a third of patients who initially found relief with sumatriptan suffered recurrent headaches, which the drug failed to reach (Eur Neurol, 1991; 31: 306-13). Some studies show that up to half the patients suffer rebound headaches.

Furthermore, many of the drug’s side-effects suggest that the supposedly selective action is not so selective after all, affecting other 5-HT-receptor sites.

Other problems include chest pain similar to angina (in 5-8 per cent of patients), largely because the drug, as a vasoconstrictor, narrows blood vessels, thereby restricting blood flow and raising blood pressure. Consequently, the drug is out of bounds for anyone with a heart problem.

Although the later generation - eletriptan, naratriptan and rizatriptan - claims to have sorted out these adverse reactions, eletriptan still has all the side-effects of sumatriptan (Neurology, 2000; 54: 156-63), including flushing, palpitations, nasal discomfort, eye irritation, visual disturbances and agitation.

Heart attack and stroke Individual case reports have been flowing in concerning patients with no known risk having either a heart attack or stroke within hours of taking a triptan. In Switzerland, one woman suffered a stroke within hours after injecting herself with two doses of sumatriptan; within 30 minutes of the second injection, her headache vastly increased, she began vomiting and experienced paralysis on the left side of her body before losing consciousness. In the US, when a woman’s headache severely worsened, a later CT scan showed that she had suffered a cerebral haemorrhage (Neurology, 2001; 56: 1243-4). Other case reports describe fatal heart attacks with the drug among those with no history of cardiovascular disease (Lancet, 1993; 341: 861-2).

Nevertheless, a recent review of the data for migraine sufferers found no association between triptan use and stroke or heart attack (Neurology, 2004; 62: 563-8). Even though a cohort study (a simple comparison of data) doesn’t count as a true scientific study like a prospective, randomised, double-blind trial, it will undoubtedly let the triptans off the hook for now.

Indeed, many researchers say that migraineurs naturally have a higher risk of stroke (Headache, 2003; 43: 90-5), although this is widely disputed (Headache, 2001; 41: 399-401). Also, triptans are contraindicated for patients with hemiplegic or basilar migraine because of possible cerebral vasoconstriction, indicating that doctors themselves believe there’s a link (Neurol Clin, 2001; 19: 1-21).

If you must take a triptan . . . Nicholas Bateman, of the Scottish Poisons Information Bureau, has compared all of the triptans and concluded that they are all much of a muchness. Although naratriptan seems to have fewer adverse reactions, there seems to be little to choose among them (Lancet, 2000; 355: 860-1). It also acts more slowly than the other triptans (see WDDTY vol 14 no 11 for alternatives for migraine).

What to do instead Try acupuncture, which has recently proved to be highly effective for patients with chronic headache (BMJ, 2004; 328: 744-7).

 Comments Add your comment 

 About The Author
What Doctors Don't Tell You What Doctors Don’t Tell You is one of the few publications in the world that can justifiably claim to solve people's health problems - and even save lives. Our monthly newsletter gives you the facts you won't......more
 
 From Our Friends
 
 
 
Popular & Related Products
 
Popular & Featured Events
Integrative Healthcare Symposium 2015
     February 19-21, 2015
     New York, NY USA
 
Wellness Inventory Certification Training (Level I)
     February 24-May 26, 2015
     Teleclass, CA USA
 
Additional Calendar Links
 
Stevia Products & Info
 
Dimensions of Wellness
Wellness, Communicating, dimension!

Home       Wellness       Health A-Z       Alternative Therapies       Find a Practitioner       Healthy Products       Bookstore       Wellness Inventory
Healthy Kitchen       Healthy Woman       Healthy Man       Healthy Child       Healthy Aging       Wellness Center       Nutrition Center       Fitness Center
Free Newsletter      What Doctor's Don't Tell You      Stevia.com      Discount Lab Tests      First Aid      Global Health Calendar      Privacy Policy     Contact Us
Disclaimer: The information provided on HealthWorld Online is for educational purposes only and IS NOT intended as a substitute for professional medical advice, diagnosis, or treatment. Always seek professional medical advice from your physician or other qualified healthcare provider with any questions you may have regarding a medical condition.
Are you ready to embark on a personal wellness journey with our whole person approach?
Learn More/Subscribe
Are you looking to create or enhance a culture of wellness in your organization?
Learn More
Do you want to become a wellness coach?
Learn More
Free Webinar